Michigan, 2019Damaging Winds in Michigan, July 24, 2019
July 24, 2019 · NWS MQT · 3 events in 1 county or zone
Severe thunderstorms forming along lake breeze boundaries caused wind damage over portions of Menominee County during the late afternoon of the 24th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $28,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Severe thunderstorms forming along lake breeze boundaries caused wind damage over portions of Menominee County during the late afternoon of the 24th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Jul 24, 1:49 PM CST, 1 hour 20 minutes earlier.
Area forecast discussion, Jul 24, 1:49 PM CST, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
349 PM EDT Wed Jul 24 2019
.SHORT TERM...(This evening through Thursday)
Issued at 215 PM EDT WED JUL 24 2019
Upper air pattern consists of a deep 500 mb trough across the
eastern half of the U.S. and a ridge across the Rockies and plains
states. There is also a shortwave in the Canadian Rockies which
heads east into the Canadian prairies on Thu. Still looks like there
could be some lake breeze convection this afternoon with lake
breeze convergence and kept in chance pops for this reason as
airmass will be unstable enough to pop off some convection. With
loss of heating in the evening, this should come to an end and then
quiet weather for the rest of the forecast period. Overall, very
little change was made to the going forecast.
.LONG TERM...(Thursday night through Wednesday)
Issued at 349 PM EDT WED JUL 24 2019
As the ridge shifts to the east and the pressure gradient begins to
tighten Thursday evening, the long-advertised southerly to
southwesterly gusts will begin to pick up. Given the good gradient
flow, will likely see winds and gusts stay up all night and become
blustery in the downslope areas around the Porkies, Marquette, and
Grand Marais. Would not be surprised to see even 25 or 30 mph gusts
overnight in these areas. This tight pressure gradient will persist
and even increase Friday and Friday night as the closed upper low
over the Canadian Prairies pushes into Ontario. Therefore, will
continue to see blustery SW winds through this period and into
Saturday morning. Even without good mixing, will probably still see
gusts to 30+ mph Friday both on land and on the water.
Some showers and storms look possible Thursday night into Friday as
well with moisture convergence increasing and perhaps a subtle much
lower amplitude mid-level short wave out ahead of the main system.
However, with the stronger forcing slower to arrive, expect that
these showers/storms will initially stay confined to the western arm
of Lake Superior and then spread across the Keweenaw and western
half of the U.P. early Friday. By Friday afternoon, could be one of
those days where we get the sort of "effective dry line" between
more mixing over the west and higher dews off Lake Michigan east
become the focus for new development in the afternoon. Deep layer
shear could be sufficient for storm organization over these areas
once daytime heating allows enough instability to build, but overall
the CAPE/shear combo looks to be on the low end wrt severe storm
potential at this point.
As the cold front pushes in from the west late Friday night and the
gradient tightens further, the strongest winds may actually be
Friday night, especially in the aforementioned downslpoe areas. The
front then lingers near Lake Superior Saturday, could see some more
showers and storms Saturday. Will also see gusts continue Saturday,
though not as strong as Friday and Friday night.
By Sunday, models want to bring another short wave up out of the
Mississippi Valley, but are slower today then yesterday. Have kept
chance POPs in Sunday but took them down a touch over NBM init.
Moisture convergence increases further Sunday evening ahead of the
next (stronger) cold front that right now should move across Upper
Michigan Monday. Right now the timing does not look to support
strong/severe storms as the front will pass through too early in the
day, but being still several days out we'll want to continue to
watch that. Once the front clears, Tuesday and Wednesday look dry
with near normal high temps.
&&
.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1223 PM EDT WED JUL 24 2019
VFR conditions will prevail over the next 24-hours.
&&
.MARINE...(For the 4 PM Lake Superior forecast issuance)
Issued at 215 PM EDT WED JUL 24 2019
Winds below 20 knots are expected through Thu. The approach of a
surface trough Thursday night through Friday night, will result in
winds becoming southwesterly and gusting upwards of 25 to 30 knots.
These would be the strongest winds in the forecast period.
&&
.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
None.
Lake Superior...
None.
Lake Michigan...
None.
&&
SHORT TERM...07
LONG TERM...RJC
AVIATION...07
MARINE...07
Hazardous weather outlook, Jul 24, 2:25 PM CST, 44 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
425 PM EDT Wed Jul 24 2019
MIZ001>007-009>014-084-085-252030-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
425 PM EDT Wed Jul 24 2019 /325 PM CDT Wed Jul 24 2019/
This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.
.DAY ONE...Tonight
Scattered thunderstorms are expected across central Upper
Michigan this evening. An isolated strong wind gust is possible.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
A high swim risk is expected for the Lake Michigan beaches of
Schoolcraft County Friday and Saturday.
Thunderstorms are possible late Thursday night through Friday
night and again Sunday through Monday.
Waves on Lake Michigan may cause minor lakeshore flooding of low-
lying areas Friday and Friday night.
.SPOTTER INFORMATION STATEMENT...
The need for weather spotter reports is not anticipated at this
time.
LSZ162-240>251-263>267-252030-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
425 PM EDT Wed Jul 24 2019 /325 PM CDT Wed Jul 24 2019/
This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.
.DAY ONE...Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Thunderstorms are possible across western parts of the lake
Thursday night, then across the lake Friday and Friday night. A
few thunderstorms are possible Saturday over the eastern lake near
the shore. Thunderstorms are again possible across the lake
Sunday and Sunday night.
.SPOTTER INFORMATION STATEMENT...
The need for weather spotter reports is not anticipated at this
time.
LMZ221-248-250-252030-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
425 PM EDT Wed Jul 24 2019
This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.
.DAY ONE...Tonight
Scattered thunderstorms are expected this evening. An isolated
strong wind gust is possible.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Thunderstorms are possible Friday and Friday night and again
Sunday through Monday.
.SPOTTER INFORMATION STATEMENT...
The need for weather spotter reports is not anticipated at this
time.
RJC
In the hours before
Special weather statement, Jul 24, 2:41 PM CST, 28 minutes before
Special Weather Statement
National Weather Service Marquette MI
441 PM EDT Wed Jul 24 2019
MIZ011>013-242145-
Delta MI-Menominee MI-Dickinson MI-
441 PM EDT Wed Jul 24 2019
...SIGNIFICANT WEATHER ADVISORY FOR DICKINSON...SOUTHWESTERN DELTA
AND MENOMINEE COUNTIES UNTIL 545 PM EDT/445 PM CDT/...
At 441 PM EDT/341 PM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from near Channing to 9 miles
south of Escanaba. Movement was southwest at 20 mph.
Half inch hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Iron Mountain, Kingsford, Norway, Stephenson, Felch, Powers, La
Branche, Channing, Cedar River, Hermansville, Foster City, Bagley,
Ford River, Wilson, Spalding, Niagara, Bark River, Nadeau, Sagola and
Aurora.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4547 8781 4556 8783 4559 8778 4565 8783
4568 8778 4571 8781 4576 8798 4579 8800
4578 8809 4581 8814 4587 8807 4593 8812
4615 8812 4622 8808 4561 8693 4562 8706
4558 8712 4541 8726 4541 8735 4527 8747
TIME...MOT...LOC 2041Z 044DEG 18KT 4617 8807 4561 8706
RJCThunderstorm Wind, Menominee
- When
- July 24, 3:09 PM CST to 3:15 PM CST
- Where
- Menominee County, 0.82 mi SE of Fox
- Measured
- 75 kt (86 mph) estimated gust
- Property damage
- $20,000
- Reported by
- NWS Storm Survey
- Coordinates
- 45.470, -87.310
Trees were snapped and uprooted with somewhat dense coverage at Fox County Park. There were reports of large trees on a car and some campers. Tree sizes varied from six inches to two to three feet in diameter.
Thunderstorm Wind, Menominee
- When
- July 24, 3:24 PM CST to 3:29 PM CST
- Where
- Menominee County, 2.07 mi S of Cedar River
- Measured
- 74 kt (85 mph) estimated gust
- Property damage
- $5,000
- Reported by
- NWS Storm Survey
- Coordinates
- 45.390, -87.370
Trees were snapped and uprooted with sporadic coverage across J.W. Wells State Park. The beach at the park was closed due to power line and tree damage. Tree sizes varied from six inches to two to three feet in diameter.
Thunderstorm Wind, Menominee
- When
- July 24, 3:38 PM CST to 3:43 PM CST
- Where
- Menominee County, 3.56 mi SSW of Cedar River
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Law Enforcement
- Coordinates
- 45.371, -87.391
Law enforcement reported numerous trees down along Highway M-35 four miles southwest of Cedar River.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in California, July 24, 20191 death · 1 event
- Dust Storm and Damaging Wind in Arizona, July 24, 2019$75,000 · 52 kt wind · 2 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, July 24, 201910 events
- Marine Thunderstorm Winds in Gulf of Mexico, July 24, 20198 events
- Flood and Heavy Rain in Florida, July 24, 20198 events
- Dense Fog in West Virginia, July 24, 20194 events
- Flash Flooding in Colorado, July 24, 20194 events
- Marine Thunderstorm Winds in Lake Michigan, July 24, 20193 events
- Hail in South Dakota, July 24, 20191.75 in hail · 3 events
- Dense Fog in Virginia, July 24, 20192 events
- Hail and Damaging Wind in Montana, July 24, 20191.25 in hail · 2 events
- Seiche in Wisconsin, July 24, 2019$6,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 838862, 838867, 838864.